Alabama, 2021Damaging Winds and Lightning Strike in Alabama, May 9, 2021
May 9, 2021 · NWS HUN · 14 events in 2 counties and zones
During the afternoon hours, a band of thunderstorms produced a lightning strike causing damage in a residential neighborhood of Madison. During the evening hours, a second broken line of thunderstorms, along with clusters of thunderstorms moved through north Alabama and and southern middle Tennessee during the late afternoon through mid evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours, a band of thunderstorms produced a lightning strike causing damage in a residential neighborhood of Madison. During the evening hours, a second broken line of thunderstorms, along with clusters of thunderstorms moved through north Alabama and and southern middle Tennessee during the late afternoon through mid evening hours. The line of thunderstorms produced pockets of higher winds that produced sporadic damage to trees and power lines. Power outages resulted in parts of the area, including northern Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 9, 1:48 PM CST, 42 minutes earlier.
Area forecast discussion, May 9, 1:48 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
248 PM CDT Sun May 9 2021
.NEAR TERM...(Tonight)
Issued at 248 PM CDT Sun May 9 2021
Showers and thunderstorms continue to develop well ahead of a cold
front that remains draped from the Ohio Valley south-southwest into
northern Texas. Gradient winds have remained rather breezy, with
observed gusts as high as 35 mph. The showers and thunderstorms
currently impacting the TN Valley have developed a bit quicker than
previously forecast. Hires guidance seems to be having a difficult
time handling this activity, with a lot of the convection initiating
off of outflow boundaries from earlier storms. Temperatures have
warmed into the mid to upper 70s, however with clouds increasing and
the showers moving in, heating will be a bit limited this afternoon.
The exception is across our eastern counties where clear skies have
allowed more heating, but dewpoints are quite a bit lower as well.
Confidence still isn't overly high with regard to the severe threat
this afternoon and evening and as mentioned above, hires guidance
isn't a ton of help. Looking at the current conditions, surface based
instability has slowly increased across our western areas, but is
still somewhat limited with RAP analysis indicating around 500 j/kg.
Further east, we've realized a bit more heating, with temps in the
lower 80s, however dewpoints are struggling to rise into the 50s.
With continued southerly flow, these dewpoints will continue to rise
and guidance continues to suggest that instability will increase
across the east as well. How much we are able to destabilize is in
question as the cloud cover and rain will limit our heating, though
steeper lapse rates forecast late this afternoon will help overcome
some of this and lend some decent MU CAPE. Deep layer shear isn't
overly impressive, but with the low level jet still just our north,
we do have quite a bit of low level shear currently over the area.
This jet is expected to move further to the northeast over the next
few hours, so it may not line up with the better instability expected
later this afternoon. There will be a brief period of overlap
between 21Z and 02Z where we will see a shot at organized
thunderstorms and if a storm does develop/move into the area and
maintain a strong updraft it may produce gusty winds up to 60 mph.
So we'll maintain the isolated to scattered severe threat, with gusty
winds being the main hazard.
This activity will slowly push eastward this evening and exit the
area around midnight as the cold front makes its way into the region.
This front should clear the area by daybreak but will stall just
south of the TN Valley, leaving some lingering showers in our
southern counties during early morning hours. Temps will into the
50s behind the front.
.SHORT TERM...(Monday through Tuesday night)
Issued at 248 PM CDT Sun May 9 2021
The cold front will stall to our south on Monday as the mid level
flow pattern becomes remains zonal. While the area will likely
remain dry for the most part, some isolated showers will be possible
across areas south of the TN River on Monday. Several weaknesses in
the zonal flow pattern will move through the area Monday night and
Tuesday and may bring isolated to scattered showers across the area.
Some modest heating during the afternoon will lend enough instability
for some thunderstorms to develop during the afternoon hours as
well. Showers will continue during the overnight hours on Tuesday,
but still not anticipating more than scattered coverage. With cloud
cover and precip in the area, temps will be a few degrees below
normal, with highs on Monday and Tuesday in the upper 60s to lower
70s. Overnight lows will fall into the upper 40s to lower 50s each
night.
.LONG TERM...(Wednesday through Saturday)
Issued at 248 PM CDT Sun May 9 2021
An upper level trough will dig out of Canada and swing into the
Mississippi Valley on Wednesday. This will lift the aforementioned
boundary to our south northward, with scattered showers and
thunderstorms possible during the day. As the trough moves eastward,
it will bring a cold front into the region on Wednesday night, with
showers coming to an end by Thursday. The trough axis will move
through the area during the day Thursday and move east by Thursday
night. This will bring a dry period into the area heading into the
next weekend. Temps will generally remain below normal through the
end of the week, with highs in the upper 60s on Wednesday and
Thursday and then rising into the mid to upper 70s by Saturday.
Overnight lows will be in the upper 40s to lower 50s through the end
of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 9 2021
An area of showers and thunderstorms to our west is dissipating as it
makes its way eastward. Additional thunderstorm development is
expected during the mid to late afternoon hours, however there is a
bit of lower confidence on the exact timing of this activity.
Therefore, have included a tempo for a few hours this afternoon and
early evening at both KMSL and KHSV. Any thunderstorm that enters the
terminals will likely produce gusty winds and locally heavy
rainfall. Otherwise, expect gusty gradient winds to persist through
sunset, with gusts as high as 30 kts possible. The thunderstorm
activity will come to an end late this evening as a cold front
crosses the area. As the front moves through, cigs will lower to
MVFR between 04Z and 06Z and then lower to IFR between 07Z and 09Z.
These cigs will linger through sunrise and then lift to MVFR, with
MVFR cigs lingering through the end of the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CDT this evening for ALZ001>010.
TN...Wind Advisory until 6 PM CDT this evening for TNZ076-096-097.
&&
NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...73
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 9, 1:47 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
247 PM CDT Sun May 9 2021
ALZ001>010-016-TNZ076-096-097-101100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
247 PM CDT Sun May 9 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Isolated to scattered thunderstorms are expected this afternoon and
tonight. Some of the storms could become severe in intensity,
especially near and west of the Interstate 65 corridor. Strong wind
gusts up to 60 mph are the main threat. Hail and tornado formation
cannot be totally ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
No hazardous weather is expected at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
Lightning, Madison
- When
- May 9, 2:30 PM CST
- Where
- Madison County, 2.45 mi NNW of Redstone Aaf
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.713, -86.716
Lightning struck a tree and a residence at the corner of Hickory Ridge Road and Miller Road in Madison. The tree exploded and the home's front windows were blown out. Also, electronics were reportedly damaged at several of the surrounding homes.
Thunderstorm Wind, Colbert
- When
- May 9, 6:49 PM CST
- Where
- Colbert County, 0.88 mi SSE of Maud
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- State Official
- Coordinates
- 34.638, -88.115
A tree was knocked down at the intersection of Mingo Road and Maud Road. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- May 9, 6:55 PM CST
- Where
- Colbert County, 1.43 mi NW of Tuscumbia
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- State Official
- Coordinates
- 34.744, -87.719
A tree was knocked down at the intersection of Chickamauga Street and Norris Circle. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- May 9, 7:07 PM CST
- Where
- Colbert County, 1.43 mi NNW of Littleville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- State Official
- Coordinates
- 34.600, -87.675
A tree was knocked down at 1400 Jackson Highway in Littleville. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:09 PM CST
- Where
- Madison County, 1.29 mi NE of Hazel Green Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.933, -86.633
A tree was knocked down onto a power line at Ready Section Road at Bolden Hughey Road. Power outages were reported in this area. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:09 PM CST
- Where
- Madison County, 1.95 mi E of Hazel Green Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.923, -86.616
Trees were knocked down onto the road at Lovelace Road at West Limestone Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:09 PM CST
- Where
- Madison County, 1.19 mi N of Jeff
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 34.837, -86.721
Tree branches were knocked down into the road on Fords Chapel Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:11 PM CST
- Where
- Madison County, 1.63 mi SSE of Cluttsville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.809, -86.758
A large tree branch was knocked down into the road at Nick Davis Road at Orville Smith Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:15 PM CST
- Where
- Madison County, 1.92 mi SE of Hazel Green
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.912, -86.554
Trees were down on Jimmy Fisk Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:18 PM CST
- Where
- Madison County, 2.07 mi N of Fletcher Chapel
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -86.670
A tree was knocked down and blocking the road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:23 PM CST
- Where
- Madison County, 1.42 mi S of Normal
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.759, -86.579
A tree and power line were knocked down into the roadway at Eastbrook Circle at Academy Drive. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:24 PM CST
- Where
- Madison County, 1.06 mi E of Huntsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.732, -86.602
A tree was knocked down and blocking the roadway at Stanley Drive at Magnolia Drive. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:25 PM CST
- Where
- Madison County, 0.96 mi WSW of Huntsville Mills Arp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.743, -86.565
A tree was knocked down and blocking the roadway at 1705 Bide A Wee Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- May 9, 7:25 PM CST
- Where
- Madison County, 0.81 mi W of Huntsville Mills Arp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.748, -86.564
A tree and power lines were knocked down at McKinley Road at Maysville Road. Time estimated by radar.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 9 to 14, 20213 deaths · 2 events
- Flash Flooding and Hail in Texas, May 9 to 10, 20211 death · 61 kt wind · 31 events
- Tornado and Damaging Wind in Tennessee, May 9, 20211 injured · $200,000 · EF1 · 3 events
- Wildfire in Florida, May 9, 2021$810,000 · 1 event
- Hail and Damaging Winds in New Mexico, May 9, 2021$135,000 · 1 in hail · 5 events
- Flooding and Hail in Missouri, May 9, 2021$52,000 · 1.75 in hail · 23 events
- Damaging Winds in Mississippi, May 9, 2021$108,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, May 9, 2021$65,000 · 1.75 in hail · 13 events
- Flooding in Ohio, May 9 to 15, 2021$47,000 · 19 events
- Strong Wind in West Virginia, May 9, 2021$35,000 · 3 events
- Tornado and Hail in Arkansas, May 9, 2021$25,000 · EF0 · 2 events
- Hail in Texas, May 9 to 10, 20212.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948265, 958350, 958352, 958351, 958349, 958353, 958355, 958357, 958354, 958360, 958356, 958361, 958358, 958359.